Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

141 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had PSA and prostatitis. Taking avodart and flomax. What is causing low testostrone level?

Answered by
Dr.
Dr. G.Srinivasan

Urologist

Practicing since :1991

Answered : 1414 Questions

default
Posted on Sat, 19 Jan 2013 in Men's Health
Question: I am 63. I had a PSA that was 6.5, normal DRE, and Moderate BPH. I had two bioposies 4 years ago negative. I told Dr. again I felt like I had prostatitis...no bacteria. He started me on Avodart and Flomax. In 1 month my level had dropped to 4.4. He said continue on for 5-6 months come back and recheck PSA. Sounded good to me.

Now, about two years ago I began testostrone replacement with low level about 220. My levels have been about 500 since on the last few checks, but this time I had the blood work in the afternoon and I was two days before my next shot. Also, I have likely been drinking to much wine the past 6 months. What is the likely culprit of my low testostrone? Any correlation between PSA, prostatitis, and low level? What should I do?
Would patch be better?? the 6. 5 was 6 months ago and 4.5 was 5 months ago.
Thank you
doctor
Answered by Dr. G.Srinivasan 5 hours later
Hi
Welcome to XXXXXXX
Low testosterone is related to age and needs replacement is needed if found to be low to restore general and sexual health.
Serum PSA is most commonly high in cancer of the prostate, but prostatitis can also cause a rise.
When testosterone withdrawal is done either medically or surgically as a treatment option for cancer prostate ( not your case), PSA drops to very low levels and serial PSA estimate is used as a marker for recurrence of the disease.
In your situation, since the biopsy has been repeatedly negative and testosterone been low, the approach (testosterone replacement and repeat PSA at 6 months) sounds scientific.
Testosterone in oral form is also available which has better absorption rates and blood levels do not fluctuate much.
Patch, gel and injections have variable absorption rates and hence blood levels.
Hope this helps. Kindly do write back for doubts if any,
Wish you good health
Regards,
DR GS
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. G.Srinivasan 25 hours later
Thank you for your response. Is there any explainable reason for my drop in testostrone from 500 to 210?? I have been taking the shot every two weeks. It was afternoon when my blood was drawn and only 2 days until I was due for my next shot. Could that explain the difference? Thank you.
doctor
Answered by Dr. G.Srinivasan 3 hours later
Hi
Welcome to XXXXXXX
Injections are known to cause fluctuation in the levels of testosterone and hence research suggests ORAL FORM is the best of the lot till now. I had mentioned this earlier.
Hope this answers your query. Wishing you good health,
Best regards,
DR GS



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Medical Procedures
Medical Topics ,  

Recent questions on  Hypogonadism

doctor1 MD

I was recently told I have empty sella found on a MRI. Also found low testosterone. I feel very fatiuged and can't handle stress very well. This has been going on for 3 to 5 years. Could I have a pituitary problem affecting other hormones such as cortisol. Thanks Jim C.

doctor1 MD

Sir, I am experiencing continuing hair loss (thinning to scalp area) approximately three months after discontinuing the use of Androgel for low testosterone. I am 53 y/o and had a full head of hair before using Androgel for two months. What can I do to stop/reverse hair loss? Thank You.

doctor1 MD

Dr I have low testosterone from my child hood but it was not noted though the reports speaks In the mean time I got married but I lose the desire of intercourse though love sex and could never able to discharge seman in my wifes vagina and unfortunately my marriaged broked, now I am 35 years of age and would be 36 very soon I am 180cm in hight and my weight is 101 kg I am trying to lose weight desperetly my current testastorene lable is 3.2ng/ml

doctor1 MD

i am a 16 year old
height : 171 cm
weight 52 kg
and i hit puberty a year and a half back. but i have been unable to grow a beard and a mustache. moreover i do not last more than 1 minute while masturbating. could i be suffering from low testosterone?

doctor1 MD

what is hypogonadism? I got that diagnosis

doctor1 MD

I have a mild shooting pain from my pelvis to my left testicle. it comes and goes what can this be? I take adderall and Abilify .

doctor1 MD

what heals epidyimooritis? the Dr. told try masturbating and see if it hurts ejaculation. I did that and it didn't hurt. what should I do?